Alert archive / Minnesota / Storm Warnings in 2018

Storm Warning 1, NWS Duluth, MN

October 10, 2018

NWS Duluth, MN issued this storm warning at Oct 10, 2018, 9:07 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 10, 2018, 9:07 AM CDT (14:07 UTC)
Expired
Oct 10, 2018, 3:56 PM CDT
In force
7 hr
Issued by
NWS Duluth, MN

The text

As transmitted.

799 
WHUS73 KDLH 101407
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
907 AM CDT Wed Oct 10 2018

...STORM FORCE WINDS OVER WESTERN LAKE SUPERIOR TODAY THROUGH 
TONIGHT...

.Storm force winds will continue across western Lake Superior 
today before subsiding tonight. These strong northeast winds will 
build up large waves over the water. It will be dangerous for 
vessels to be on the lake during this time.

LSZ144-145-110215-
/O.UPG.KDLH.GL.W.0008.000000T0000Z-181011T0600Z/
/O.NEW.KDLH.SR.W.0001.181010T1407Z-181010T2100Z/
Two Harbors to Duluth MN-Duluth MN to Port Wing WI-
907 AM CDT Wed Oct 10 2018

...STORM WARNING IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

The National Weather Service in Duluth has issued a Storm
Warning, which is in effect until 4 PM CDT this afternoon. The
Gale Warning is no longer in effect.

* Sustained Winds...Northeast 30 to 40 knots.

* Wind Gusts...Up to 55 knots.

* Waves...16 to 20 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Storm Warning means winds of 48 to 63 knots are imminent or
occurring. Recreational boaters should remain in port...or take
shelter until winds and waves subside. Commercial vessels should
prepare for very strong winds and dangerous sea conditions...and
consider remaining in port or taking shelter in port until winds
and waves subside.

&&

$$

LSZ121-140>143-146>148-110215-
/O.CON.KDLH.GL.W.0008.000000T0000Z-181011T0600Z/
Chequamegon Bay-Bayfield to Oak Point WI-
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
907 AM CDT Wed Oct 10 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM CDT THURSDAY...

* Sustained Winds...Northeast 20 to 30 knots.

* Wind Gusts...Up to 45 knots.

* Waves...12 to 16 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
1 follow-up statement
085 
WHUS73 KDLH 102056
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
356 PM CDT Wed Oct 10 2018

LSZ144-145-110600-
/O.CAN.KDLH.SR.W.0001.000000T0000Z-181010T2100Z/
/O.EXA.KDLH.GL.W.0008.000000T0000Z-181011T0600Z/
Two Harbors to Duluth MN-Duluth MN to Port Wing WI-
356 PM CDT Wed Oct 10 2018

...GALE WARNING IN EFFECT UNTIL 1 AM CDT THURSDAY...
...STORM WARNING WILL EXPIRE AT 400 PM...

The National Weather Service in Duluth has issued a Gale Warning,
which is in effect until 1 AM CDT Thursday. The Storm Warning will
expire at 4 PM.

* Sustained Winds...Northeast 20 to 30 knots.

* Wind Gusts...Up to 40 knots.

* Waves...14 to 18 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

LSZ121-148-110600-
/O.CAN.KDLH.GL.W.0008.000000T0000Z-181011T0600Z/
/O.NEW.KDLH.SC.Y.0061.181010T2056Z-181011T0600Z/
Chequamegon Bay-Bayfield to Oak Point WI-
Oak Point to Saxon Harbor WI-
356 PM CDT Wed Oct 10 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM CDT THURSDAY...
...GALE WARNING IS CANCELLED...

The National Weather Service in Duluth has issued a Small Craft
Advisory, which is in effect until 1 AM CDT Thursday. The Gale
Warning has been cancelled.

* Sustained Winds...Northeast 15 to 25 knots.

* Wind Gusts...Up to 30 knots.

* Waves...12 to 16 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

LSZ140>143-146-147-110600-
/O.CON.KDLH.GL.W.0008.000000T0000Z-181011T0600Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-
356 PM CDT Wed Oct 10 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM CDT THURSDAY...

* Sustained Winds...Northeast 20 to 30 knots.

* Wind Gusts...Up to 40 knots.

* Waves...14 to 18 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

What forecasters said that day

The local office's own words before this storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this storm warning went out at Oct 10, 6:28 AM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Oct 10, 6:28 AM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
628 AM CDT Wed Oct 10 2018

.SHORT TERM...(Today through Thursday)
Issued at 418 AM CDT Wed Oct 10 2018

A strong autumn storm continues to make its way north into the Upper
Mississippi Valley region this morning as an area of low pressure
currently located over northwestern Iowa approaches. A very stagnant
synoptic pattern continues to impact the region, with meridional
flow characterized by a longwave trough over the Intermountain West
states and a large upper-level ridge over the far southeastern
United States. A large area of heavy rainfall continues to move
through the Northland early this morning, which will eventually give
way to some lighter rain showers over much of the area. The HREF
ensembles and CAM guidance all show a dry slot that will bring a
brief respite from rainfall for many in the region later this
morning and into the afternoon. However, as the area of low pressure
lifts through central Wisconsin and away from the region, cold air
advection and northwesterly cyclonic flow will move in, keeping
precipitation in the picture through the day today. Model soundings
indicate a mixed bag of precipitation, as some light to moderate
snow will be possible over far north-central Minnesota due to a
lingering band of deformation. Precipitation will remain mostly rain
through the afternoon, with a transition to mostly snow this evening
through tonight from west to east. Strong northeast flow off Lake
Superior will maintain large waves, particularly near the lake
shore, so the Lakeshore Flood Warning and Wind Advisory continues.
The main changes to headlines were cutting back the end time to the
Flood Watch to 18z today as the dry slot moves into the region,
putting an end to the heavier precipitation. Also, current analysis
of the MRMS CREST Maximum Unit Streamflow product shows that area
rivers are not reaching critical thresholds for flooding concerns,
despite higher soil moisture. Urban flooding is still a concern this
morning due to clogged storm drains and culverts from leaves and
other debris possibly blocking the water flow.

Snowfall accumulations are forecast to range from 3" to 7" over
north-central Minnesota. Another change to the headlines is an
expansion of the Winter Weather Advisory to northern Itasca due to
the potential for 2" to 4" over this area. The advisory continues
through 12z/7am Thursday morning. Overnight, the cold air advection
and cyclonic flow takes hold, keeping precipitation in the picture.
Overnight lows will range from the upper 20s along and north of the
Iron Range, with lower 30s from the Twin Ports and points south and
west. High temperatures on Thursday will remain cool for this time
of the year, in the middle to upper 30s.

.LONG TERM...(Thursday night through Tuesday)
Issued at 418 AM CDT Wed Oct 10 2018

Main concern for long term is precip types.  No major storm
is expected.

An area of high pressure will build into the forecast region
Thursday night ending the period of wet weather for a couple of
days. Friday will be partly to mostly sunny with below normal
temps with highs only in the 40s. It will be partly sunny on
Saturday with warmer temps. However, a shortwave will move
through southern Canada and bring a mixture of rain and snow to
mainly northern Minnesota Saturday night and Sunday. Another high
pressure system builds into the region Sunday night and will keep
the area precip free on Monday. Another shortwave will move
through northern Minnesota on Tuesday and Wednesday and will
bring another chance for rain or snow or a mixture.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 628 AM CDT Wed Oct 10 2018

IFR/MVFR conditions with rain/drizzle/mixed rain-snow will affect
all forecast sites through the forecast period. There will be
occasional LIFR conditions in lower cloud heights. The snow/rain
mixture will occur overnight as colder air pushes into the region.
Also, winds of 25-40 mph will be likely at DLH with 15-30 mph are
likely at other forecast sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  41  30  37  26 /  90  90  30   0
INL  35  29  36  25 / 100  90  50  10
BRD  41  30  37  26 /  90  90  10   0
HYR  45  32  39  28 /  80  90  30   0
ASX  45  36  40  31 /  90  90  40  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch until 1 PM CDT this afternoon for WIZ001>004-006>009.

     Lakeshore Flood Warning until 4 PM CDT this afternoon for
     WIZ001>003.

     Wind Advisory until 4 PM CDT this afternoon for WIZ001>003.

MN...Flood Watch until 1 PM CDT this afternoon for MNZ020-021-037-038.

     Lakeshore Flood Warning until 4 PM CDT this afternoon for MNZ020-
     037.

     Wind Advisory until 4 PM CDT this afternoon for MNZ020-037.

     Winter Weather Advisory until 7 AM CDT Thursday for MNZ010-011-
     018.

LS...Gale Warning until 1 AM CDT Thursday for LSZ121-140>148.

&&

SHORT TERM...JTS
LONG TERM...Stewart
AVIATION...Stewart
Hazardous weather outlook, Oct 10, 4:44 AM CDT, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
444 AM CDT Wed Oct 10 2018

MNZ012-019-025-026-033>036-110945-
Northern Cook/Northern Lake-Central St. Louis-North Cass-
South Itasca-South Cass-Crow Wing-Northern Aitkin-South Aitkin-
444 AM CDT Wed Oct 10 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time, but light to
moderate snow will fall to the northwest of this area while
strong winds and rain will fall to the southeast of this area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report precipitation type, and
measurements of snow or ice accumulations today and tonight to
the National Weather Service. Spotters and the public can also
report precipitation type with the free M-PING smartphone app. The
public is also encouraged to report rainfall amounts to the
National Weather Service.

MNZ020-021-037-038-WIZ001>004-006>009-110945-
Southern Lake/North Shore-Southern Cook/North Shore-
Carlton/South St. Louis-Pine-Douglas-Bayfield-Ashland-Iron-
Burnett-Washburn-Sawyer-Price-
444 AM CDT Wed Oct 10 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Light to moderate rainfall is expected to continue this morning
before diminishing by this afternoon. This rainfall will cause
rises on area rivers and streams and low lying areas may become
flooded. A Flood Watch remains in effect through 1 PM CDT today.

Very strong northeast winds are expected to continue through the
day today. Wind speeds of 15 to 25 mph with frequent gusts over
40 mph are expected with stronger gusts possible near the
lakeshore. A Wind Advisory remains in effect through this
afternoon. Lakeshore flooding is likely along the shores of
western Lake Superior due to the winds and large waves in
combination with an already high lake water level. The high wave
action may cause significant shoreline erosion and damage to
shoreline infrastructure. A Lakeshore Flood Warning continues
through this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report precipitation type, and
measurements of snow or ice accumulations today and tonight to
the National Weather Service. Spotters and the public can also
report precipitation type with the free M-PING smartphone app. The
public is also encouraged to report rainfall amounts to the
National Weather Service.

LSZ121-140>148-110945-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
444 AM CDT Wed Oct 10 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

Strong northeast winds will continue over western Lake Superior
today. The winds will subside and back to the northwest late
tonight and Thursday. A Gale Warning is in effect through
this evening. A Small Craft Advisory will likely be needed for
Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

MNZ010-011-018-110945-
Koochiching-North St. Louis-North Itasca-
444 AM CDT Wed Oct 10 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota.

.DAY ONE...Today and Tonight

A Winter Weather Advisory continues for Koochiching, northern
Saint Louis, and has been expanded to include northern Itasca
counties through tonight. Expect 3 to 6 inches of snow
accumulation, with the potential for up to 8 inches over far
northwestern Koochiching county.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report precipitation type, and
measurements of snow or ice accumulations today and tonight to
the National Weather Service. Spotters and the public can also
report precipitation type with the free M-PING smartphone app. The
public is also encouraged to report rainfall amounts to the
National Weather Service.

JTS/Stewart

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Oct 10, 8:13 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
813 AM CDT WED OCT 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     LAKESHORE FLOOD  HERBSTER                46.83N 91.27W
10/10/2018                   BAYFIELD           WI   TRAINED SPOTTER

            FLOODING OVER THE BRIDGE ON STATE HIGHWAY 13
            AND CRANBERRY RIVER.

&&

WL
Local storm report, Oct 10, 8:46 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
846 AM CDT WED OCT 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     NON-TSTM WND GST 7 ESE LESTER PARK       46.80N 91.90W
10/10/2018  M58 MPH          LSZ144             MN   SHIP

            THE CANADIAN VESSEL CSL ASSINIBOINE, PARKED
            IN LAKE SUPERIOR NEAR DULUTH, REPORTED WINDS
            TO 50 KNOTS AND NEARLY 20 FOOT WAVES.

0329 AM     NON-TSTM WND GST 1 E DULUTH              46.78N 92.09W
10/10/2018  M55 MPH          ST. LOUIS          MN   PUBLIC

0400 AM     NON-TSTM WND GST DEVILS ISLAND           47.08N 90.73W
10/10/2018  M54 MPH          ASHLAND            WI   C-MAN STATION

0230 AM     NON-TSTM WND GST 4 SE DULUTH             46.74N 92.06W
10/10/2018  M52 MPH          ST. LOUIS          MN   PUBLIC

0514 AM     NON-TSTM WND GST 2 SSW LESTER PARK       46.81N 92.05W
10/10/2018  M52 MPH          LSZ144             MN   PUBLIC

            GLENSHEEN.

0235 AM     NON-TSTM WND GST 2 SSW PROCTOR           46.72N 92.25W
10/10/2018  M51 MPH          ST. LOUIS          MN   MESONET

            MESONET STATION MN080, 2 SW PROCTOR.

0320 AM     NON-TSTM WND GST MCQUADE HARBOR          46.86N 91.93W
10/10/2018  M49 MPH          LSZ144             MN   BUOY

            BUOY STATION 45027, MCQUADE HARBOR NEARSHORE
            (UMD).

1215 AM     NON-TSTM WND GST 2 WSW SUPERIOR          46.69N 92.09W
10/10/2018  M46 MPH          DOUGLAS            WI   AWOS

            AWOS STATION SUW, SUPERIOR AIRPORT.

0636 AM     NON-TSTM WND GST DULUTH AIRPORT          46.84N 92.21W
10/10/2018  M46 MPH          ST. LOUIS          MN   ASOS

0200 AM     HIGH SUST WINDS  2 NNE DULUTH            46.80N 92.10W
10/10/2018  M44 MPH          ST. LOUIS          MN   BUOY

            BUOY STATION WXY6216, 1 NE DULUTH.

0642 AM     NON-TSTM WND GST 1 ESE DULUTH            46.78N 92.09W
10/10/2018  M44 MPH          ST. LOUIS          MN   BUOY

            BUOY STATION DULM5, 1 E DULUTH.

0430 AM     NON-TSTM WND GST 3 NW SUPERIOR           46.73N 92.10W
10/10/2018  M41 MPH          DOUGLAS            WI   MESONET

            MESONET STATION MN095, 3 NW SUPERIOR.

0701 AM     NON-TSTM WND GST BAYFIELD                46.81N 90.81W
10/10/2018  M40 MPH          BAYFIELD           WI   MESONET

            MESONET STATION D6252, BAYFIELD.

&&
Local storm report, Oct 10, 8:48 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
848 AM CDT WED OCT 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FLOOD            3 WSW SANBORN           46.41N 90.97W
10/10/2018                   BAYFIELD           WI   911 CALL CENTER

            WATER COVERING ROADWAY ON COUNTY HIGHWAY E.
            COUNTY HIGHWAY E CLOSED FROM COUNTY HIGHWAY
            C TO US HIGHWAY 63.

&&

WL
Local storm report, Oct 10, 8:49 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
849 AM CDT WED OCT 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     LAKESHORE FLOOD  1 E DULUTH              46.78N 92.09W
10/10/2018                   ST. LOUIS          MN   NWS EMPLOYEE

            DULUTH SHIPPING CHANNEL LIGHTHOUSE AND PIER
            FLOODING AND MORSE STREET IN CANAL PARK
            FLOODING.

&&

JS
Local storm report, Oct 10, 9:02 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
902 AM CDT WED OCT 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     NON-TSTM WND GST 7 ESE LESTER PARK       46.80N 91.90W
10/10/2018  M64 MPH          LSZ144             MN   SHIP

            THE CANADIAN VESSEL, CSL ASSINIBIONE, PARKED
            IN LAKE SUPERIOR NEAR DULUTH, REPORTED
            2-MINUTE SUSTAINED WINDS OF 56 KNOTS, OR 64
            MPH.

&&

G2

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 3:56 PM CDTSmall Craft AdvisoryDLH44 hr
Oct 10, 11:50 AM CDTAreal Flood AdvisoryDLHAshland36 hr

Nearby

Storm Warnings in Minnesota, 2018Every storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.